Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 233, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2018, 1:39 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2018, 1:39 PM MDT (19:39 UTC)
- Expired
- Aug 8, 2018, 2:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Colfax County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:37 AM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 11:37 AM MDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1137 AM MDT Wed Aug 8 2018 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist, with a couple exceptions. Short-lived MVFR conditions are possible at KLVS and KTCC later this afternoon/evening with thunderstorms. Strong outflow winds from an organizing complex of storms across eastern New Mexico this evening will result in east canyon/gap winds at KABQ and a wind shift at KSAF and KROW. 11 && .PREV DISCUSSION...309 AM MDT Wed Aug 8 2018... .SYNOPSIS... Shower and thunderstorm coverage will continue to increase through Friday. The potential for severe thunderstorms exists again this afternoon and evening across much of eastern New Mexico. Large hail and damaging wind gusts will be the main threats, though locally heavy rainfall will be possible as well. On Thursday and Friday, the threat for severe weather will wane, but the threat for heavy rain and flash flooding will increase. Widespread showers and thunderstorms are expected and storm motion will be slow, which will exacerbate the threat for flash flooding. Temperatures will also trend downward considerably. Thunderstorms remain possible over the weekend, however, a downtick in storm coverage is expected. && .DISCUSSION... A strong outflow boundary is trekking southward across the plains this morning, and despite precip generally lagging well behind the boundary, occasional strong to severe wind gusts are occurring. Blowing dust is also possible along the boundary. K4MR reported visibility dropping to 2.5 miles as it passed. This boundary will continue to press southward through the early morning hours. Another round of showers and thunderstorms are expected this afternoon and evening as the upper high shifts over the Great Basin. The bulk of the activity will again favor eastern NM, initially starting on or near the Sangre de Cristo Mountains before shifting south and southeastward this aftn and evening. Though shear and instability values will not be as great as yesterday, between 1000 and 1500 J/KG MLCAPE and 25-35kts of 0-6km bulk shear will be sufficient for at least a few severe storms. Like last night, these storms should grow upscale into a cluster as they get nearer to the Texas border. Once again, hail will be the initial threat from these storms, but will transition to more of a wind threat in the evening. Heavy rain will also be a concern, especially over areas that received heavy rainfall overnight. The storms across the plains tonight will likely send an outflow boundary back to the west and through the gaps of the central mountain chain. After dewpoints drop considerably again this afternoon, it will be noticeable change overnight with the moisture is ushered back westward by the boundary. Not only will this boundary help keep dewpoints from dropping so low on Thursday, it will also set the stage for a much more active thunderstorm day, especially west of the central mountain chain. Storms should initially favor the high terrain but will move off in the late afternoon with the aid of boundary collisions. Steering flow will be very weak, which will increase concern for heavy rainfall and flash flooding. Storms will last well into the overnight period and little break is expected before Fridays crop of thunderstorms develop. No area will be immune from storms on Friday. After Thursdays round of storms, soils will be wet and though storm motion may be a little faster on Friday as a weak upper level trough slides over the state, the lift from the wave will result in more storms. A Flash Flood Watch will likely be needed Thursday afternoon through Friday night. The upper level trough looks to become a weakly closed low over the weekend that meanders around west Texas. It's placement will impact where and how much precip portions of NM can expect over the weekend. With that said, despite the low, there will be a significant downtick in storm coverage as drier air filters in from the north/northeast. Early next week, the GFS is much more bullish on precip chances than the ECMWF. Nonetheless, there will at least be enough moisture around to recycle in the form of thunderstorms over the high terrain. 34 && .FIRE WEATHER... Quite a contrast exists across New Mexico, with dry and unstable conditions continuing today over the northwest and moist conditions with thunderstorms and potential for severe weather over the east. High Haines and 5 to 10 hours of single digit humidities expected again today over the Northwest Plateau and Highlands although as in previous days, winds are not forecast to be strong enough to create critical fire weather conditions. Poor overnight humidity recoveries continue tonight over this area then humidities trend upward Thursday and moreso Friday as the upper high center retreats to the Great Basin. Wetting showers and storms will be most likely along and east of the central mountain chain today and tonight. A few strong to severe storms with large hail and wind gusts to around 55-60 mph are possible as well. Cell motion will be generally from northwest to southeast. Thursday and Friday will see a transition to the central and west in regards to the best chances for wetting showers and storms, and there is higher confidence in the possibility of heavy rainfall which could lead to flash flooding, especially along the central mountain chain. High temperatures will start a downward slide towards normal today and Thursday, with most locales about 5 to 10 degrees below average Friday and Saturday. Vent rates will be good to excellent today but trend downward Thursday, with areas of poor rates Friday. Forecast models continue to indicate a weak upper low will develop over eastern New Mexico, western Texas and Oklahoma over the weekend. Confidence is rather low how this feature evolves and where it's impact will be most likely. Otherwise, trends for early next week suggest some drying and warming. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 42
Hazardous weather outlook, Aug 8, 3:19 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 319 AM MDT Wed Aug 8 2018 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 319 AM MDT Wed Aug 8 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Severe thunderstorms are expected across portions of eastern New Mexico this afternoon and evening. Storms will initially be discrete but like last night, as they near the Texas border, they will grow upscale into a small cluster. Large hail will be the initial threat, however, the potential for damaging wind gusts will increase in the evening. Locally heavy rainfall and flash flooding is also possible with any storm this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms are expected across New Mexico Thursday afternoon through Friday night. Storm motion will be slow and enough instability will exist for heavy rainfall. As soils become increasingly saturated, flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Aug 8, 10:42 AM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1042 AM MDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL GRENVILLE 36.59N 103.61W
08/07/2018 E2.00 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800796
GUYERLocal storm report, Aug 8, 11:04 AM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1104 AM MDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 1 NNW BUEYEROS 35.99N 103.69W
08/07/2018 E60 MPH HARDING NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800797
GUYERLocal storm report, Aug 8, 11:05 AM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1105 AM MDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 15 E VERMEJO PARK 36.89N 104.73W
08/07/2018 M2.25 INCH COLFAX NM TWITTER FEED
15 MILES WEST OF RATON ON NM-555
0642 PM HAIL GRENVILLE 36.59N 103.61W
08/07/2018 E2.00 INCH UNION NM TRAINED SPOTTER
0725 PM HAIL 12 SSW SANTA FE 35.52N 106.04W
08/07/2018 E0.75 INCH SANTA FE NM PUBLIC
0815 PM HAIL 11 WNW MAXWELL 36.61N 104.72W
08/07/2018 E1.25 INCH COLFAX NM TRAINED SPOTTER
ROOF DAMAGE REPORTED.
0825 PM HAIL 6 WNW MAXWELL 36.57N 104.64W
08/07/2018 E1.75 INCH COLFAX NM TRAINED SPOTTER
HAIL COVERING THE GROUND.
0830 PM HAIL 6 NW MAXWELL 36.59N 104.63W
08/07/2018 E0.75 INCH COLFAX NM TRAINED SPOTTER
HAIL PARTIALLY COVERING GROUND.
0900 PM TSTM WND GST 1 NNW BUEYEROS 35.99N 103.69W
08/07/2018 E60 MPH HARDING NM TRAINED SPOTTER
1040 PM TSTM WND GST 4 WSW MILLS 36.05N 104.32W
08/07/2018 M58 MPH HARDING NM PARK/FOREST SRVC
MILLS CANYON RAWS.
0146 AM TSTM WND GST 13 SE TOLAR 34.30N 103.80W
08/08/2018 M60 MPH ROOSEVELT NM AWOS
K4MR AWOS.
&&
EVENT NUMBER ABQ201800789 ABQ201800796 ABQ201800790 ABQ201800791
ABQ201800793 ABQ201800792 ABQ201800797 ABQ201800794 ABQ201800795
GUYERSpecial weather statement, Aug 8, 1:25 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 125 PM MDT WED AUG 8 2018 NMZ512-514-515-529-082000- Northeast Highlands-East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 125 PM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 200 PM MDT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near El Porvenir, or 13 miles west of Las Vegas, moving south at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Las Vegas, Romeroville, Montezuma, Tecolote, El Porvenir, Ojitos Frios, San Geronimo, Mineral Hill, San Pablo and Gallinas. This includes Interstate 25 between Mile Markers 336 and 348. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3570 10560 3574 10537 3549 10501 3542 10554 TIME...MOT...LOC 1925Z 016DEG 10KT 3563 10546 24
Special weather statement, Aug 8, 1:30 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Albuquerque NM 130 PM MDT WED AUG 8 2018 NMZ515-528-082015- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 130 PM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT... At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Black Lake, or 26 miles northeast of Mora, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ocate. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3633 10522 3642 10505 3619 10483 3610 10517 TIME...MOT...LOC 1929Z 349DEG 11KT 3632 10510 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:06 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Aug 7, 6:11 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 64 min |
| Aug 7, 6:28 PM MDT | Special Weather Statement | ABQ | Santa Fe | 17 min |
| Aug 7, 6:42 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 63 min |
| Aug 7, 6:55 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 2 hr |
| Aug 7, 6:56 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 64 min |
| Aug 7, 7:13 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 62 min |
| Aug 7, 7:26 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 53 min |
| Aug 7, 7:30 PM MDT | Special Weather Statement | ABQ | Santa Fe | 15 min |
| Aug 7, 7:36 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 54 min |
| Aug 7, 7:54 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Aug 7, 7:54 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Torrance | 2 hr |
| Aug 7, 7:56 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Aug 7, 8:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 60 min |
| Aug 7, 8:18 PM MDT | Special Weather Statement | ABQ | Union | 27 min |
| Aug 7, 8:25 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Aug 7, 8:30 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 60 min |
| Aug 7, 8:46 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 7, 9:02 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 58 min |
| Aug 7, 9:14 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 61 min |
| Aug 7, 9:20 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 13 min |
| Aug 7, 9:29 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 43 min |
| Aug 7, 9:34 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 116 min |
| Aug 7, 9:36 PM MDT | Special Weather Statement | ABQ | Harding | 24 min |
| Aug 7, 10:10 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 53 min |
| Aug 7, 10:13 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 62 min |
| Aug 7, 10:31 PM MDT | Areal Flood Advisory | ABQ | Harding | 119 min |
| Aug 7, 10:40 PM MDT | Special Weather Statement | ABQ | Harding | 35 min |
| Aug 7, 10:48 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Aug 7, 11:39 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Aug 8, 12:14 AM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Aug 8, 12:49 AM MDT | Special Weather Statement | ABQ | Curry, De Baca | 41 min |
| Aug 8, 1:55 AM MDT | Special Weather Statement | ABQ | Roosevelt | 50 min |
| Aug 8, 2:49 AM MDT | Special Weather Statement | ABQ | Chaves | 41 min |
| Aug 8, 1:04 PM MDT | Areal Flood Advisory | ABQ | Colfax | 116 min |
| Aug 8, 1:25 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| Aug 8, 1:30 PM MDT | Special Weather Statement | ABQ | Mora | 45 min |
| Aug 8, 1:32 PM MDT | Areal Flood Advisory | ABQ | Colfax | 118 min |
| Aug 8, 2:57 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Aug 8, 3:04 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 33 min |
| Aug 8, 3:15 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Aug 8, 3:16 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 44 min |
| Aug 8, 3:30 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 8, 3:34 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 56 min |
| Aug 8, 3:39 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Aug 8, 3:51 PM MDT | Special Weather Statement | ABQ | 24 min | |
| Aug 8, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 47 min |
| Aug 8, 4:18 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 8, 4:25 PM MDT | Special Weather Statement | ABQ | Harding | 50 min |
| Aug 8, 4:26 PM MDT | Special Weather Statement | ABQ | De Baca | 19 min |
| Aug 8, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 19 min |
| Aug 8, 4:29 PM MDT | Special Weather Statement | ABQ | Torrance | 16 min |
| Aug 8, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 55 min |
| Aug 8, 4:48 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 57 min |
| Aug 8, 4:53 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 52 min |
| Aug 8, 4:57 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 36 min |
| Aug 8, 4:59 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 8, 5:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 24 min |
| Aug 8, 5:31 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 18 min |
| Aug 8, 5:35 PM MDT | Special Weather Statement | ABQ | Mora | 40 min |
| Aug 8, 5:43 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 20 min |
| Aug 8, 5:46 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Aug 8, 5:52 PM MDT | Special Weather Statement | ABQ | De Baca | 23 min |
| Aug 8, 5:52 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 23 min |
| Aug 8, 5:55 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.